Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jun 13, 2021, 11:47 AM EDT for Tyler County, West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2021, 11:47 AM EDT (15:47 UTC)
- Expired
- Jun 13, 2021, 12:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Charleston, WV
County Tyler County, WV
The radar
The Pittsburgh radar (KPBZ), 123 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 3.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1001 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted.
041
WWUS81 KRLX 131547
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
1147 AM EDT Sun Jun 13 2021
WVZ011-131630-
Tyler-
1147 AM EDT Sun Jun 13 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TYLER COUNTY...
At 1146 AM EDT, a strong thunderstorm was located near Middlebourne,
moving southeast at 10 mph.
Wind gusts up to 45 mph and penny size hail are possible with this
storm.
Locations impacted include...
Middlebourne and Alma.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3957 8083 3956 8082 3956 8081 3954 8078
3953 8078 3952 8074 3949 8074 3949 8072
3948 8072 3948 8071 3938 8084 3953 8095
3958 8085
TIME...MOT...LOC 1546Z 319DEG 9KT 3951 8085
$$
30What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 13, 11:05 AM EDT, 42 minutes earlier.
Area forecast discussion, Jun 13, 11:05 AM EDT, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1105 AM EDT Sun Jun 13 2021
.SYNOPSIS...
A cold front gives rise to showers and possible strong storms
later today, before crossing tonight. A reinforcing cold front
crosses Monday evening. High pressure mid/late next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1105 AM Sunday...
Adjusted POPs accordingly this morning to best reflect current
radar trends. Convection associated with the first shortwave is
currently aligned along the Maryland/Pennsylvania/West Virginia
juncture with a few areas of showers and storms now impinging
upon our northern forecast area. Still anticipate the next round
of development to take shape just after noon today, so opted to
maintain the inherited forecast for this update. Will have to
monitor satellite and radar over the next several hours to
determine how trends will fair for the afternoon forecast
package.
As of 530 AM Sunday...
Slight Risk for Severe Thunderstorms Northern WV Today...
A weak cold front approaches today, and then crosses tonight.
With a weak mid level short wave trough nearly collocated with
it, showers and thunderstorms were moving southeast from Lake
Erie early this morning. This activity may skirt northern
portions of WV later this morning if it holds together, as the
short wave outruns the front.
A second, weak mid level short wave trough then catches up with
the cold front as the front approaches the forecast area this
afternoon. By then, we will have built up at least 2-3 KJ/Kg
CAPE. Bulk shear is expected to be light into early this
afternoon, but then increases to 30 to 40 kts in northern WV
late this afternoon, with even higher values moving southward
into the area tonight. This fits well with the slight risk
across northern WV, back into east central Ohio, with the
marginal risk elsewhere.
Damaging wind will be the primary threat on account of the bulk
shear, and the mixed layer inverted V to about 4-5kft. The
large hail threat with thick CAPE through the -10C to -30C may
be slightly mitigated by the high freezing level, 13-14 kft over
the lowlands.
The WPC marginal risk for excessive rainfall reflects PW values
climbing as high as 1.75 inches ahead of the front, and the
possibility for multiple lines given multiple boundaries. This
could give rise to multiple downpours over already saturated
soils, counteracting the fast motion compared with late last
week. The soil saturation is not that deep, given the dry
weather prior to the soggy week just past, so the marginal
level of risk should corral the threat.
The showers and thunderstorms last into tonight before exiting
southeast, followed by fog and stratus forming overnight, in
the wake of the front and rain.
Temperatures today should be off to a fast start before the
thunderstorms develop, and lows and dew points tonight reflect
barely detectable cooling and drying in a sluggish push behind
the front.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 415 AM Sunday...
After a mostly dry morning Monday, scattered showers and storms
are then expected to begin in the afternoon and continue into
the evening as a cold front arrives and then progresses through
the area. Despite unimpressive instability, a few storms could
become strong to severe mainly in the northern portion of the
CWA. The SPC has issued a marginal risk of severe weather across
that area with wind as the primary threat. Monday's
temperatures remain warm with highs in the mid to upper 80s in
the lowlands and upper 60s to low 80s in the mountains.
Temperatures will then become cooler after the cold front passes
through, with overnight lows in the 50s across the area.
On Tuesday, a shortwave trough crossing through the area may allow
for some isolated to scattered showers or storms during the day.
However, chances should remain low due to surface level high
pressure beginning to build into the area from the west. Cooler
temperatures continue into Tuesday with high's in the upper 70s
to low 80s in the lowlands, and low 60s to mid 70s in the
mountains. Overnight temperatures will again be in the 50s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 415 AM Sunday...
An upper level trough will strengthen over the eastern US on
Wednesday, then gradually shift to the east on Thursday. At the
surface, high pressure continues building into the area which
will maintain generally dry weather Wednesday and Thursday. High
pressure exits the area on Friday and a cold front approaches
from the west. Shower and storm chances will return to the area
with this front, though there is some uncertainty with respect
to the timing of arrival. The GFS indicates the front arrives
Friday afternoon while the ECMWF delays the arrival until as
late as Saturday morning. Once the front arrives, showers and
storms are then expected to continue through Saturday as the
front pushes through the area. For now, have included chances of
precipitation from Friday afternoon through the end of the
forecast period to account for this variability in the models.
As far as temperatures go, Wednesday is expected to be the
coolest day of the week, then temperatures moderate back toward
normal by the the end of the work week. Temperatures cool once
again after the cold front passes through on Saturday.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
As of 650 AM Sunday...
Slight Risk for Severe Thunderstorms Northern WV Sunday...
Strong thunderstorms could affect the TAF sites this afternoon
into Sunday evening, especially across northern WV.
Dense fog will burn off 12Z-14Z, briefly lifting into stratus
fractus. This may take longer at BKW which got fogged in
overnight, especially on IFR stratus, which may again take much
of the morning to lift.
The thunderstorms will likely come in several waves midday
today through this evening, with the best chance for severe
weather with the second wave this afternoon into the evening.
Damaging wind will be the primary threat, but large hail is also
possible. IFR or worse conditions in heavy rain will occur if a
thunderstorm directly impacts an airport, with frequent
lightning as well.
Fog and / or stratus is likely to form overnight tonight,
especially where thunderstorms track across or even close to an
airport.
Nearly calm surface flow early this morning will become light
southwest today, except strong and gusty from the west to
northwest in thunderstorms. Surface flow will switch to light
northwest behind the front tonight, but then diminish to calm.
Light northwest flow aloft this morning will become light west
to southwest this afternoon, and then light northwest tonight,
as the front aloft also pushes through.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of improvement of fog may vary
this morning, especially at BKW. TAFs will need amended where
thunderstorms approach Sunday afternoon and evening. Formation
of fog and stratus is likely to vary overnight tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H M H M M H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H M H H H H
AFTER 12Z MONDAY...
IFR in fog possible most mornings this week.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...TRM/JLB
NEAR TERM...TRM/MEK
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...TRMHazardous weather outlook, Jun 13, 6:20 AM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 620 AM EDT Sun Jun 13 2021 OHZ067-075-076-085-WVZ008>011-016>020-028>032-039-040-521>523-525- 526-141030- Morgan-Athens-Washington-Meigs-Jackson WV-Wood-Pleasants-Tyler-Roane- Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour-Northwest Webster-Southeast Webster- Northwest Pocahontas-Northwest Randolph-Southeast Randolph- 620 AM EDT Sun Jun 13 2021 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...Today and Tonight. There is a slight risk for severe thunderstorms today, mainly this afternoon and evening. The main severe weather threat is damaging wind, although large hail is also possible. There is also a marginal risk for excessive rainfall again mainly during the afternoon and evening. Although the thunderstorms will not be as slow moving, nor the atmosphere as moist, as during late last week, rainfall can become locally excessive if thunderstorms hit the same location more than once, especially given moist soil conditions from the recent rainfall last week. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a marginal risk for severe thunderstorms on Monday, mainly in the afternoon and evening. The main severe weather threat is damaging wind. There is also a marginal risk for excessive rainfall Monday, again mainly during the afternoon and evening. Although the thunderstorms will not be as slow moving, nor the atmosphere as moist, as during late last week, rainfall can become locally excessive if a thunderstorm hits the same location more than once, especially given moist soil conditions from the recent rainfall last week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-083-084-086-087-VAZ003-004-WVZ005>007-013>015- 024>027-033-034-515>520-524-141030- Greenup-Carter-Boyd-Lawrence KY-Perry-Jackson OH-Vinton-Gallia- Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Lincoln-Putnam- Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Southeast Pocahontas- 620 AM EDT Sun Jun 13 2021 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for severe thunderstorms today, mainly during the afternoon and evening. The main severe weather threat is damaging wind, although large hail is also possible. There is also a marginal risk for excessive rainfall today, again mainly during the afternoon and evening. Although the thunderstorms will not be as slow moving, nor the atmosphere as moist, as during late last week, rainfall can become locally excessive if thunderstorms hit the same location more than once, especially given moist soil conditions from the recent rainfall last week. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM / JLB
In the hours before
Special weather statement, Jun 13, 11:47 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1147 AM EDT Sun Jun 13 2021
WVZ011-131630-
Tyler-
1147 AM EDT Sun Jun 13 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TYLER COUNTY...
At 1146 AM EDT, a strong thunderstorm was located near Middlebourne,
moving southeast at 10 mph.
Wind gusts up to 45 mph and penny size hail are possible with this
storm.
Locations impacted include...
Middlebourne and Alma.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3957 8083 3956 8082 3956 8081 3954 8078
3953 8078 3952 8074 3949 8074 3949 8072
3948 8072 3948 8071 3938 8084 3953 8095
3958 8085
TIME...MOT...LOC 1546Z 319DEG 9KT 3951 8085
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 12:27 PM EDT | Special Weather Statement | RLX | Doddridge | 48 min |
| Jun 13, 12:43 PM EDT | Flash Flood Warning | RLX | Doddridge, Harrison, Tyler | 2 hr |
| Jun 13, 1:19 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Lewis, Upshur | 41 min |
| Jun 13, 1:45 PM EDT | Special Weather Statement | RLX | Lewis, Upshur | 45 min |
| Jun 13, 2:02 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Lewis, Randolph, Upshur | 43 min |
| Jun 13, 2:45 PM EDT | Special Weather Statement | RLX | Braxton | 45 min |
| Jun 13, 3:05 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Tyler | 40 min |
| Jun 13, 3:17 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Gilmer, Lewis | 43 min |
| Jun 13, 3:22 PM EDT | Severe Thunderstorm Warning | RLX | Taylor | 38 min |
| Jun 13, 3:36 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Wood | 39 min |
| Jun 13, 3:37 PM EDT | Flash Flood Warning | RLX | Braxton, Doddridge, Gilmer, Harrison, Lewis, Pleasants and 3 more | 4 hr |
| Jun 13, 3:44 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Lewis, Pleasants, Ritchie, Tyler | 46 min |
| Jun 13, 4:01 PM EDT | Severe Thunderstorm Warning | RLX | Upshur, Webster | 29 min |
| Jun 13, 4:02 PM EDT | Flash Flood Warning | RLX | Pleasants, Ritchie, Wood | 3 hr |
| Jun 13, 4:07 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Gilmer, Ritchie, Wirt | 38 min |
| Jun 13, 4:17 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Lewis, Upshur | 43 min |
| Jun 13, 4:20 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 40 min |
| Jun 13, 4:40 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Tyler, Wood | 35 min |
| Jun 13, 4:43 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Gilmer, Ritchie, Wirt | 47 min |
| Jun 13, 5:09 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Doddridge, Ritchie, Wirt, Wood | 27 min |
| Jun 13, 5:20 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer | 40 min |
| Jun 13, 5:29 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Jackson, Roane, Wirt | 31 min |
| Jun 13, 5:34 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Mason, Putnam | 26 min |
| Jun 13, 5:42 PM EDT | Flash Flood Warning | RLX | Pocahontas | 4 hr |
| Jun 13, 5:45 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Clay, Gilmer, Nicholas, Roane and 1 more | 45 min |
| Jun 13, 5:49 PM EDT | Flash Flood Warning | RLX | Braxton, Calhoun, Gilmer, Ritchie | 3 hr |
| Jun 13, 5:50 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Wirt, Wood | 40 min |
| Jun 13, 5:57 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Putnam | 48 min |
| Jun 13, 5:58 PM EDT | Flash Flood Warning | RLX | Wirt, Wood | 3 hr |
| Jun 13, 6:04 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Logan, Wayne | 41 min |
| Jun 13, 6:18 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Clay, Fayette, Kanawha, Nicholas, Pocahontas and 2 more | 42 min |
| Jun 13, 6:24 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Gilmer, Roane, Wirt | 36 min |
| Jun 13, 6:36 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Logan, Putnam | 39 min |
| Jun 13, 6:43 PM EDT | Flash Flood Warning | RLX | Braxton, Calhoun, Clay, Gilmer, Nicholas, Roane and 1 more | 3 hr |
| Jun 13, 6:49 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas, Pocahontas, Raleigh and 1 more | 41 min |
| Jun 13, 7:01 PM EDT | Flash Flood Warning | RLX | Pocahontas | 3 hr |
| Jun 13, 7:01 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 44 min |
| Jun 13, 7:08 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Logan, Raleigh, Wyoming | 52 min |
| Jun 13, 7:10 PM EDT | Flash Flood Warning | RLX | Webster | 3 hr |
| Jun 13, 7:24 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Nicholas, Pocahontas, Raleigh | 51 min |
| Jun 13, 7:34 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 26 min |
| Jun 13, 7:54 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 51 min |
| Jun 13, 2:59 PM EDT | Special Weather Statement | RLX | Vinton | 31 min |
| Jun 13, 3:13 PM EDT | Severe Thunderstorm Warning | RLX | Perry | 32 min |
| Jun 13, 3:22 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Vinton | 23 min |
| Jun 13, 3:43 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Lawrence | 27 min |
| Jun 13, 4:09 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 51 min |
| Jun 13, 4:54 PM EDT | Severe Thunderstorm Warning | RLX | Boyd, Carter, Greenup | 39 min |
| Jun 13, 5:33 PM EDT | Flash Flood Warning | RLX | Carter, Greenup | 3 hr |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.